Fatale intoxicatie met nicotine voor e-sigaret
Open

Casuïstiek
06-10-2017
Douwe H. van der Meer, Arianna D. Pranger, Ilse Jansen, Erik B. Wilms, Hans Kieft en Jan Gerard Maring

Fatal intoxication with nicotine for e-cigarette

Background

Since the introduction of the electronic e-cigarette a few years ago, its use has greatly increased. The liquid formulations used in these e-cigarettes contain nicotine in high concentrations; ingestion of these liquids can be fatal.

Case description

A 42-year-old male was admitted to the Intensive Care ward due to cardiac arrest. The patient had ingested highly concentrated liquid nicotine, originating from a vial with liquid for e-cigarettes. When the ambulance personnel found the patient he did not have a pulse; following CPR and administration of adrenaline his pulse returned. Upon admission, the plasma nicotine level was high at 3.0 mg/l (reference values for a smoker are 0.01-0.05 mg/l) and the patient’s neurological function was poor. The patient was treated symptomatically, but eventually died of a postanoxic encephalopathy.

Conclusion

Nicotine e-liquids are highly concentrated. Intentional ingestion can lead to toxic levels of nicotine which are associated with cardiac arrhythmias or arrest. Because even a few millilitres can be lethal, nicotine intoxication due to e-liquid ingestion should be considered potentially life-threatening.

Conflict of interest and financial support: none declared.